California, 2012Flash Flooding in California, August 22, 2012
August 22, 2012 · NWS VEF · 10 events in 2 counties and zones
Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $142,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 22, 1:55 AM PST, 8 hours 10 minutes earlier.
Area forecast discussion, Aug 22, 1:55 AM PST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 AM PDT WED AUG 22 2012
.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY
AND INTO THURSDAY AS MONSOON MOISTURE REMAINS IN PLACE AND A WEAK
LOW PRESSURE SYSTEM MOVES OVER THE AREA. HEAVY RAIN...HAIL AND GUSTY
WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS. GRADUAL DRYING TAKES
PLACE FRIDAY THROUGH MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO
SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND.
&&
.SHORT TERM...TODAY THROUGH FRIDAY...FAIRLY ACTIVE MORNING AS
SCATTERED THUNDERSTORMS ARE CONTINUING ACROSS NORTHERN
MOHAVE/NORTHEAST CLARK/LINCOLN COUNTIES WITH ISOLATED ACTIVITY
ACROSS SOUTHERN NYE AND INYO COUNTIES. THIS EARLY MORNING ACTIVITY
IS DUE TO THE INCREASING MID/UPPER LEVEL DYNAMICS THAT IS BEING
GENERATED BY A WEAK LOW PUSHING ONTO THE CENTRAL CALIFORNIA COAST.
MODELS INDICATE THAT A JET NUDGING OVER SOUTHERN NEVADA/PRECIPITABLE
WATER VALUES OVER AN INCH CWA WIDE AND APPROACHING TWO INCHES OVER
THE EXTREME SOUTHERN PORTION/LI VALUES TRENDING TOWARDS -4 OR LOWER
BY THIS AFTERNOON AND THE CONTINUED DYNAMICS OF THE WEAK LOW AS IT
SLOWLY SHIFTS EAST DURING THE DAY WILL CONTINUE TO KEEP NUMEROUS
SHOWERS/THUNDERSTORMS GOING ACROSS MUCH OF THE CWA THROUGH THE DAY.
THE FLASH FLOOD WATCH WHICH WAS ORIGINALLY SUPPOSED TO START AT 18Z
WILL BE CHANGED TO START WITH THE ISSUANCE OF THE MORNING FORECAST.
THE UPPER LOW IS EXPECTED TO BE CENTERED OVER THE INYO/NYE COUNTY
BORDER BY 06Z THURSDAY WHICH SHOULD RESULT IN SCATTERED
THUNDERSTORMS CONTINUING THROUGH MUCH OF TONIGHT OVER THE EASTERN
PORTION OF THE CWA. WILL NEED TO LOOK AT POSSIBLY EXTENDING THE
FLASH FLOOD WATCH FOR THIS AREA IN LATER PACKAGES.
BY THURSDAY MOIST AND UNSTABLE CONDITIONS CONTINUE OVER
LINCOLN/CLARK/MOHAVE COUNTIES WITH SCATTERED THUNDERSTORMS EXPECTED
TO CONTINUE. PRECIPITABLE WATER VALUES DECREASE BUT STILL EXPECTED
TO BE OVER 1.25 INCHES...RESULTING IN ISOLATED FLASH FLOOD PROBLEMS.
A MORE STABLE AIRMASS THEN MOVES OVER THE REGION ON FRIDAY AS THE
LOW SHIFTS WELL EAST OF THE AREA. HOWEVER THE MOISTURE IS STILL NOT
TOTALLY FLUSHED OUT OF THE EASTERN PORTION OF THE CWA...ESPECIALLY
MOHAVE COUNTY AND WILL CONTINUE TO SHOW ISOLATED CONVECTION FOR
FRIDAY.
TEMPERATURES...ESPECIALLY TODAY WILL BE BELOW NORMAL DUE TO THE
AMOUNT OF EXPECTED CLOUD COVER/THUNDERSTORM ACTIVITY...WITH BELOW
NORMAL TEMPERATURES THEN CONTINUING ON THURSDAY AND FRIDAY.
&&
.LONG TERM...MOSTLY DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH
TUESDAY...GENERALLY SPEAKING ANYWAY AND RELATIVE TO THE EXPECTED
WEATHER FOR TODAY. HOWEVER...MODELS DO STILL FORECAST A DECENT
AMOUNT OF MOISTURE AND WEAK INSTABILITY EACH AFTERNOON AND EVENING
OVER THE EASTERN REGIONS OF THE CWA...MAINLY MOHAVE COUNTY. THIS
WILL KEEP A FEW STORMS FIRING ALMOST EVERY DAY. TEMPERATURES SHOULD
RISE TO NORMAL LEVELS BY THE END OF THE WEEKEND OR EARLY NEXT WEEK.
&&
.AVIATION...FOR MCCARRAN..THUNDERSTORMS COVERAGE WILL LIKELY
INCREASE THIS MORNING AND CONTINUE THROUGH TONIGHT IN ALL THE
APPROACH CORRIDORS. PIN POINTING TIMING OF DEVELOPMENT IN THE VALLEY
IS MORE DIFFICULT HOWEVER AND WILL HAVE TO SEE HOW THINGS PROGRESS
OVER THE NEXT SEVERAL HOURS. CIGS AOB 5K FEET POSSIBLE AT TIMES NEAR
THUNDERSTORMS WITH A MORE GENERAL CIG BASE AT 8K FEET THIS
AFTERNOON. AWAY FROM THUNDERSTORM INFLUENCES...WINDS WILL BE SOUTH
AROUND 10KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORM COVERAGE IS EXPECTED
THROUGH TODAY WITH A MARKED INCREASE IN COVERAGE AFTER 18Z...WITH
EMPHASIS ON THE EASTERN HALF OF THE CWA. CIGS DOWN TO 5K FEET AT
TIMES BUT GENERALLY 8-10K FEET. SOUTH WINDS 10-15KTS ARE EXPECTED
AWAY FROM STORM INFLUENCES.
&&
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CAZ522>527.
&&
JENSEN/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 22, 3:58 AM PST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
458 AM PDT WED AUG 22 2012
AZZ001>003-036-CAZ522>527-NVZ015>022-230300-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
458 AM PDT WED AUG 22 2012 /458 AM MST WED AUG 22 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
MOIST AND UNSTABLE CONDITIONS WILL CONTINUE OVER THE
AREA...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. BRIEF
HEAVY RAINFALL MAY BE SEEN FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN THURSDAY
AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY. HOWEVER... SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519>521-NVZ014-230300-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
458 AM PDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT AS A VERY
MOIST AND UNSTABLE AIR MASS COMBINES WITH A WEAK LOW PRESSURE AREA
TO RESULT IN WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY DURING
THE DAY AND TONIGHT. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY DOWNPOURS IN A VERY SHORT PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
IMPROVING CONDITIONS WILL BE SEEN FROM THE WEST ON
THURSDAY...HOWEVER ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE OVER MAINLY LINCOLN/CLARK/MOHAVE COUNTIES ON THURSDAY.
THESE THUNDERSTORMS WILL STILL HAVE THE POTENTIAL OF PRODUCING
ISOLATED FLASH FLOOD PROBLEMS. BY FRIDAY AND INTO THE WEEKEND... THUNDERSTORMS
WILL BE CONFINED TO MAINLY MOHAVE COUNTY SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
DUE TO THE FLASH FLOOD WATCH IN EFFECT...SPOTTER ACTIVATION MAY
BE REQUESTED LATER TODAY.
In the hours before
Local storm report, Aug 22, 7:39 AM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
839 AM PDT WED AUG 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLOOD E OVERTON 36.53N 114.44W
08/22/2012 CLARK NV LAW ENFORCEMENT
HIGHWAY 169 CLOSED NEAR WHITMORE STREET SOUTH OF OVERTON.
&&
BPLocal storm report, Aug 22, 7:47 AM PST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 AM PDT WED AUG 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG ESE LOGANDALE 36.62N 114.48W
08/21/2012 CLARK NV PUBLIC
PUBLIC REPORTED FENCE AND HOUSE DAMAGE DUE TO STRONG
WINDS. PARTY STATED THAT 8 TO 10 POUND ROCKS WERE BEING
THROWN INTO HIS HOUSE CAUSING DAMAGE TO THE STUCCO. PARTY
ALSO STATED THAT THE FENCE SURROUNDING HIS CATTLE PEN WAS
BLOWN DOWN DUE TO THE WIND. NO WIND ESTIMATION WAS GIVEN.
ESTIMATED DAMAGE TO PROPERTY WAS APPROXIMATELY 1,500
DOLLARS.
&&
ASGLocal storm report, Aug 22, 7:54 AM PST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 AM PDT WED AUG 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 2 NE MESQUITE 36.81N 114.05W
08/22/2012 M2.04 INCH MOHAVE AZ CO-OP OBSERVER
CO-OP OBSERVER HAS BEEN KEEPING RAINFALL RECORDS SINCE
JANUARY 1992. THIS 24 HOUR AMOUNT BROKE HIS PREVIOUS 24
HOUR RECORD OF 1.82 INCHES ON 30 NOVEMBER 2007.
&&
BFUISFlash Flood, San Bernardino
- When
- August 22, 10:05 AM PST to 12:00 PM PST
- Where
- San Bernardino County, 4.19 mi ENE of Elora Station to 11.26 mi SE of Cima
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.150, -115.460
The Mid Hills and Hole in the Wall campgrounds in the Mojave National Preserve were cut off by flash flooding, stranding campers.
Flash Flood, San Bernardino
- When
- August 22, 10:30 AM PST to 11:30 AM PST
- Where
- San Bernardino County, 0.73 mi ENE of Joshua Tree to 0.81 mi ENE of Joshua Tree
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.136, -116.309
Water flowed over Highway 62 at Sunburst Street, leaving mud and debris on the highway.
Flash Flood, San Bernardino
- When
- August 22, 11:30 AM PST to 12:30 PM PST
- Where
- San Bernardino County, 4.83 mi SW of Barnwell to 4.55 mi S of Barnwell
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 35.245, -115.282
Several unpaved roads were closed due to flooding in the southeast part of the Mojave National Preserve. Sections of paved roads were covered with debris and grapefruit sized rocks.
Flash Flood, San Bernardino
- When
- August 22, 11:34 AM PST to 12:00 PM PST
- Where
- San Bernardino County, 1.21 mi E of Mountain Pass to 1.02 mi E of Mountain Pass
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.467, -115.529
Rocks and debris were washed across the Bailey Road off ramp from I-15 North.
Flash Flood, San Bernardino
- When
- August 22, 12:00 PM PST to 2:00 PM PST
- Where
- San Bernardino County, 5.24 mi NW of Old Dale to 4.72 mi NNW of Old Dale
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.170, -115.869
Amboy Road was closed near Shadow Mountain Road due to flash flooding.
Flash Flood, San Bernardino
- When
- August 22, 1:00 PM PST to 1:30 PM PST
- Where
- San Bernardino County, 1 mi NE of (Nxp)mcaf Twentynine to 0.98 mi ENE of (Nxp)mcaf Twentynine
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.140, -115.937
Water with rocks and debris ran across Highway 62 near Godwin Road.
Flash Flood, San Bernardino
- When
- August 22, 2:34 PM PST to 3:30 PM PST
- Where
- San Bernardino County, 1.1 mi ENE of Homer
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.928, -114.913
One foot of water and debris flowed across Goffs Road. A truck was stuck in the water.
Flash Flood, Inyo
- When
- August 22, 2:45 PM PST to 4:00 PM PST
- Where
- Inyo County, 3.23 mi SSE of Lone Pine Arpt to 0.89 mi SSE of Keeler
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.555, -118.034
Highway 136 was closed between Highways 395 and 190 due to flash flooding.
Flash Flood, Inyo
- When
- August 22, 3:10 PM PST to 4:00 PM PST
- Where
- Inyo County, 2.12 mi W of Scottys Castle to 3.46 mi NE of Scottys Castle
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.994, -117.368
Flash flooding caused significant pavement damage to Scotty's Castle Road between the castle and the Death Valley National Park boundary. The road to Ubehebe Crater was also closed due to flooding.
Flash Flood, San Bernardino
- When
- August 22, 4:00 PM PST to 6:00 PM PST
- Where
- San Bernardino County, 3.02 mi W of Klinefelter to 0.62 mi SSW of Bannock
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.904, -114.803
Highway 95 was closed due to water and debris flowing across the road in multiple places from mile marker 61 to just south of the Nevada state line. A big rig was stalled in one of the flooded areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 22, 2012$60,000 · 2 events
- Hail and Lightning Strike in North Carolina, August 22, 2012$50,000 · 0.75 in hail · 3 events
- Flash Flooding in Utah, August 22 to 24, 20127 events
- Hail in Minnesota, August 22, 20121.25 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20122 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Flash Flood in Maryland, August 22, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 22, 20121 event
- Dust Devil in Missouri, August 22, 2012$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Heavy Rain in North Carolina, August 22, 2012$5,000 · 1 event
- Funnel Cloud in Florida, August 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400906, 400907, 400908, 400909, 400910, 400911, 400912, 400913, 400914, 400915.